Alert archive / Nebraska / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 22, NWS North Platte, NE

May 13, 1999Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 13, 1999, 10:06 PM CDT for Lincoln County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 1999, 10:06 PM CDT (03:06 UTC)
Expired
May 13, 1999, 11:10 PM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 10:25 PM CDTHail 0.75Sutherland, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1999-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1999-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1919 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KLBF 140303 RRA
SVRLBF
NEC111-140410-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1006 PM CDT THU MAY 13 1999

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN SOUTHWESTERN NEBRASKA

* UNTIL 1110 PM CDT

* AT 1004 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 22 MILES WEST OF NORTH PLATTE OR 10 MILES WEST OF
  HERSHEY... MOVING NORTHEAST AT 20 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  HERSHEY                      BY 1025 PM CDT
  SUTHERLAND                   BY 1025 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

DJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:32 PM CDT, 7 hours 34 minutes earlier.

Area forecast discussion, May 13, 2:32 PM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
232 PM CDT THU MAY 13 1999

...FORECAST CHALLENGE IS THUNDERSTORM CHANCES THROUGH SATURDAY...

SURFACE ANALYSIS SHOWS LEE SIDE LOW DEVELOPING IN NE CO RESULTING IN
TIGHT PRESSURE GRADIENT ACROSS WESTERN NE AND KS. WINDS ACROSS CWFA
REMAINING BELOW ADVISORY CRITERIA AT 20 TO 30 KTS THIS AFTERNOON.
VISIBLE SATELLITE IMAGERY SHOWS DENSE CU FIELD ASSOCIATED WITH
HIGHER SURFACE DEWPOINTS SPREADING INTO W CENTRAL KS AND MAINLY MTN
CI OVER THE PANHANDLE AND WESTERN NE. FEW MID LEVEL CLOUDS AND
POSSIBLE SPRINKLES SHOWING UP ON 88D IN FAR NW.

ETA IS MODEL OF CHOICE WITH BEST HANDLE ON LOCATION OF DEVELOPING
LOW AT 18Z. NGM WAS TOO FAR NORTH...DEPICTING MAIN LOW CENTER IN NE
WY TODAY AND THEN TRACKING IT INTO WESTERN NE WHILE ETA HOLDS LOW
BACK OVER CO UNTIL MOVING INTO NEB LATE FRIDAY NIGHT AND SATURDAY
AS A TROUGH.  MODELS SIMILAR AT UPPER LEVELS WITH OVERALL PATTERN OF
OMEGA BLOCK OVER CANADA BREAKING DOWN THROUGH 48 HOURS AND DEEPENING
TROUGH IN THE WEST.

INITIAL FORECAST PROBLEM IS POTENTIAL FOR THUNDERSTORMS TONIGHT. MAIN
FOCUS LOOKS TO BE SW AND EASTERN PANHANDLE WHERE UPPER LEVEL
DIVERGENCE ASSOCIATED WITH H3 JET COUPLES WITH H7 OMEGA FIELD AND
MODEL COMPUTED LI/S FROM -2 TO -4 C. CAPE ALSO HIGHEST IN THIS AREA
WITH VALUES GENERALLY FROM 800 TO 900 BETWEEN 00 AND 06Z THIS
EVENING. WILL GO WITH 50 PERCENT POPS IN EASTERN PANHANDLE ZONES AND
40 PERCENT IN ADJACENT ZONES. SHOULD REMAIN BREEZY OVER ENTIRE CWFA
AS WELL WITH LOW LEVEL JET FORMING AT 850 MB.

POTENTIAL FOR THUNDERSTORMS LOOKS MORE IMPRESSIVE FOR LATE FRIDAY
AND FRIDAY NIGHT AS GULF OPENS UP AND LOW LEVEL JET USHERS HIGH
SURFACE THROUGH 850 MB DEWPOINTS INTO FORECAST AREA. LATE AFTERNOON
TIMING OF H5 SHORTWAVE COMBINED WITH UPPER LEVEL DIVERGENCE AND
FORECAST CAPES FROM 1000 TO 2000 J/KG AND LI/S AS LOW AS -3 TO -7
DEG C INDICATE POTENTIAL FOR SEVERE THUNDERSTORMS BY LATE AFTERNOON
AND EVENING AS PER SPC 2ND DAY OUTLOOK. APPEARS BIGGEST THREAT MAY
BE IN THE SOUTH WITH POSSIBLE MCS THEN DEVELOPING DURING EVENING
INTO THE N AND NE.

IN LATER PERIODS...MRF SHOWS MAIN SURFACE LOW DEVELOPING AND
LINGERING IN TX PANHANDLE REGION EARLY NEXT WEEK FEEDING LOW LEVEL
MOISTURE INTO MUCH OF FORECAST AREA. WILL NEED AT LEAST CHANCE OF
THUNDERSTORMS THROUGH EXTENDED FORECAST WITH TEMPERATURES NEAR OR
JUST BELOW GUIDANCE FOR HIGHS DUE TO CLOUD COVER AND PRETTY CLOSE
FOR LOWS.

.LBF...NONE.

SHEETS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:00 PM CDTSevere Thunderstorm WarningLBFDeuel30 min
May 13, 7:13 PM CDTSevere Thunderstorm WarningLBFKeith62 min
May 13, 8:03 PM CDTSevere Thunderstorm WarningLBFDeuel47 min
May 13, 8:17 PM CDTSevere Thunderstorm WarningLBFKeith58 min
May 13, 8:38 PM CDTSevere Thunderstorm WarningLBFChase62 min
May 13, 9:42 PM CDTSevere Thunderstorm WarningLBFChase48 min
May 13, 10:40 PM CDTSevere Thunderstorm WarningLBFHayes65 min
May 14, 1:25 AM CDTSevere Thunderstorm WarningLBFThomas45 min
May 14, 5:15 PM CDTSevere Thunderstorm WarningLBFKeith50 min
May 14, 6:12 PM CDTSevere Thunderstorm WarningLBFChase48 min
May 14, 6:47 PM CDTSevere Thunderstorm WarningLBFHayes63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.